Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 138, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 2, 2018, 2:07 PM MST for Apache County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2018, 2:07 PM MST (21:07 UTC)
- Expired
- Sep 2, 2018, 5:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 202 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
202
WGUS55 KFGZ 022107
FFWFGZ
AZC001-017-030000-
/O.NEW.KFGZ.FF.W.0138.180902T2107Z-180903T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
207 PM MST SUN SEP 2 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Apache County in northeastern Arizona...
Navajo County in north central Arizona...
* Until 500 PM MST
* At 204 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Polacca and Burnt Corn Wash. Between one to
two inches of rain has already fallen. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Low Mountain, Whippoorwill Chapter House and Blue Gap Chapter
House.
This includes the following streams and drainages...Burnt Corn
Wash...Cottonwood Wash...Tse Chizzi Wash...Polacca Wash and Wepo
Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3622 10985 3611 10995 3589 11014 3597 11028
3627 11002
$$
TPS2 follow-up statements
933
WGUS75 KFGZ 022235
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
335 PM MST SUN SEP 2 2018
AZC001-017-030000-
/O.CON.KFGZ.FF.W.0138.000000T0000Z-180903T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache-Navajo-
335 PM MST SUN SEP 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
APACHE AND NAVAJO COUNTIES...
At 334 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to continue.
Some locations that will experience flooding include...
Low Mountain, Whippoorwill Chapter House and Blue Gap Chapter House.
This includes the following streams and drainages...Burnt Corn
Wash...Cottonwood Wash...Tse Chizzi Wash...Polacca Wash and Wepo
Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3622 10985 3611 10995 3589 11014 3597 11028
3627 11002
$$
KD514
WGUS75 KFGZ 022355
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
455 PM MST SUN SEP 2 2018
AZC001-017-030003-
/O.EXP.KFGZ.FF.W.0138.000000T0000Z-180903T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache-Navajo-
455 PM MST SUN SEP 2 2018
...THE FLASH FLOOD WARNING FOR APACHE AND NAVAJO COUNTIES WILL EXPIRE
AT 500 PM MST...
The heavy rain has ended over the Polacca wash. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3622 10985 3611 10995 3589 11014 3597 11028
3627 11002
$$
RRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 9:48 AM MST, 4 hours 19 minutes earlier.
Area forecast discussion, Sep 2, 9:48 AM MST, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 948 AM MST Sun Sep 2 2018 .SYNOPSIS...The chance for showers and thunderstorms will continue through the early part of next week. Thunderstorms will be most numerous from the Mogollon Rim northward. Otherwise, expect cool mornings and near normal high temperatures through the period. A drying trend is expected toward the end of next week. && .DISCUSSION...Another active day is expected from the Mogollon Rim northward. There are some key differences today in the flow which will transition us toward more of a flash flood threat than the severe weather threat we saw yesterday. Weak flow aloft will result in less shear and slow storm motion promoting the threat of heavy rainfall and flash flooding. Storms are expected to develop over the higher terrain in the next hour or two with a general storm motion toward the east-southeast. Current forecast handles this well and no updates are needed at this time. && .PREV DISCUSSION /440 AM MST/...Expect less shear today as a trough settles into the area, moving higher shear values south and southeast of our CWA. Temperatures at 500mb will range from -9C to -11C for the next few days, with warming developing from south to north by Tuesday or Wednesday. Expect slower moving storms today through Tuesday or Wednesday as the trough axis remains over the state. The main storm threat will shift from severe, to slower moving and heavy rain producing storms. Colder than normal temperatures aloft will keep the threat for hail around, but more likely smaller hail when compared to Saturday. Eventually, warmer temperatures aloft develop as high pressure and drier westerly flow develops off the California coast. Expect a drying and warming trend toward the end of next week. && .AVIATION...For the 18Z package...Scattered thunderstorms will develop into this afternoon, especially along and north of the Mogollon Rim. MVFR/IFR conditions along with gusty and erratic winds are possible near thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Cooler conditions and light winds are expected today. Anticipate scattered afternoon showers and thundertorms, mainly across higher terrain features. Monday through Wednesday...Scattered showers and thunderstorms will continue Monday and Tuesday, with a downward trend by Wednesday. Temperatures will range from around normal to just below normal, with generally light west through southwest winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS/Peterson AVIATION...KD FIRE WEATHER...ET For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Sep 2, 11:32 AM MST, 2 hours 35 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1132 AM MST SUN SEP 2 2018 AZZ013-016-021915- Little Colorado River Valley in Navajo County-Eastern Mogollon Rim- 1132 AM MST SUN SEP 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 1215 PM MST... At 1130 AM MST, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Aripine, or 16 miles northeast of Forest Lakes, moving east at 5 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Heber-Overgaard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3439 11058 3447 11064 3457 11051 3443 11042 TIME...MOT...LOC 1830Z 252DEG 6KT 3445 11055 TPS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 5:31 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 44 min |
| Sep 1, 6:10 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 50 min |
| Sep 1, 6:59 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 46 min |
| Sep 2, 11:32 AM MST | Special Weather Statement | FGZ | 43 min | |
| Sep 2, 11:50 AM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Sep 2, 3:33 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 16 min |
| Sep 2, 3:41 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Sep 2, 4:58 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 32 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.